As the COVID-19 story continues to write itself, we want to keep you as up to date as possible with any emerging information that may be applicable to your health, especially as it relates to your skin and your care with us at Renew Dermatology. Recent discussion has evolved about the potential risk associated with the use of ibuprofen and a worsening of symptoms and outcomes due to the novel Coronavirus. This is not concrete data and studies are needed to confirm this association, but it is our recommendation at this time to avoid Ibuprofen (Motrin, Advil and any generic equivalents) as your pain reliever and fever reducer. An appropriate substitution would be acetaminophen (Tylenol).

Despite this recommendation, it is important to understand that any medication, including Tylenol, has inherent risks. It can be harmful to your liver and is not suggested to be taken while consuming alcohol or alongside certain medications like Accutane. This is especially important to us here at Renew Dermatology because we use Accutane (isotretinoin) very often to treat our acne patients. We have always advised against the use of Tylenol while taking Accutane, and suggested the use of ibuprofen instead. However, during this pandemic, if you are on Accutane and need pain relief or a reduction in fever, DO NOT TAKE IBUPROFEN! We recommend instead that you discontinue your Accutane and may use Tylenol in these rare cases. Again, this association is based on observation and not scientific data. Our recommendations may continue to change based on emerging information.

If you are taking NSAIDs prescribed by another provider for a different reason, you are to consult with that physician before discontinuing any medication on your own.

If you should have any questions about this situation, or need assistance with any other skin care needs, please contact our office at 580-1500 or text us at 205-409-2785.

Shelley Winzeler, PA-C

Renew Dermatology  © 2020. All Rights Reserved